Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

April 21, 2014Meeker County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Apr 21, 2014, 2:30 AM CDT for Meeker County, Minnesota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2014, 2:30 AM CDT (07:30 UTC)
Expired
Apr 21, 2014, 3:15 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN

County Meeker County, MN

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2278 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WWUS83 KMPX 210730
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT MON APR 21 2014

MNZ057-058-210815-
KANDIYOHI-MEEKER-
230 AM CDT MON APR 21 2014

...THUNDERSTORMS MOVING OVER KANDIYOHI AND MEEKER COUNTIES THROUGH 
315 AM CDT...

AT 229 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF WILLMAR...OR 20 MILES SOUTH OF
SIBLEY STATE PARK. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KANDIYOHI.
  ATWATER.
  COSMOS.
  STROUT.
  CORVUSO.
  CEDAR MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4512 9449 4491 9453 4497 9501 4515 9496
TIME...MOT...LOC 0730Z 280DEG 22KT 4505 9486

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Apr 20, 11:17 PM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 20, 11:17 PM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1117 PM CDT SUN APR 20 2014

.UPDATED FOR 06Z AVIATION DISCUSSION...
ISSUED AT 1112 PM CDT SUN APR 20 2014

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 355 PM CDT SUN APR 20 2014

A NEARLY STATIONARY FRONT MEANDERS FROM NORTH OF EAU CLAIRE TO
FAIRMONT. THE BOUNDARY THEN BECOMES MORE DIFFUSE HEADING SOUTHWEST
INTO NORTHEAST NEBRASKA. INSTABILITY IS INCREASING ALONG AND SOUTH
OF I-90 ALTHOUGH LAPSE RATES ARE HAVING A HARDER TIME AFTER ALL THE
CONVECTION THIS MORNING. SHORT TERM WRF SOLUTIONS POINT TO
CONVECTIVE DEVELOPMENT NEAR THE I-90 CORRIDOR BY 23Z. VISIBLE
SATELLITE IMAGERY WOULD SURELY SUPPORT SOME TOWERING CU WEST OF
SPENCER IA. HENCE...MUCH OF THE ACTIVITY EARLY TONIGHT WILL BE JUST
SOUTH OF OUR FA.

SOME ADDITIONAL SHOWERS ARE POSSIBLE DURING THE OVERNIGHT HOURS
ACROSS CENTRAL AND SOUTHERN MINNESOTA AS A NORTHERN STREAM SHORT
WAVE APPROACHES. THE MID LEVEL FLOW IS ACTUALLY DIFFLUENT HEADING
INTO WEST CENTRAL MINNESOTA AS SOME OF THE AIR IS PEELING OFF TO A
SOUTHERN STREAM SHORT WAVE LIFTING NORTHEAST THROUGH THE CENTRAL AND
SOUTHERN PLAINS. THE MODELS HAVE STRUGGLED WITH THIS SCENARIO FOR
THE PAST SEVERAL DAYS WITH THE NAM PRETTY STEADFAST ON KEEPING IT
DRY. EVEN THE ECMWF BACKED DOWN TODAY ON THE WIDESPREAD QPF FOR
TONIGHT. THEREFORE...ALLOWED ONLY A FEW LIGHT SHOWERS INTO WEST
CENTRAL MN DURING THE OVERNIGHT WITH AREAS AROUND AND NORTH OF THE
TWIN CITIES REMAINING DRY.

A COOL FRONT ASSOCIATED WITH THE NORTHERN STREAM ENERGY WILL SWEEP
ACROSS THE FA EARLY ON MONDAY. WIND SPEEDS WILL INCREASE INTO THE 20
TO 25 MPH RANGE ACROSS WEST CENTRAL THROUGH SOUTH CENTRAL MINNESOTA
BY AFTERNOON. THE STRONG WINDS WILL COMBINE WITH RAPIDLY LOWERING
RELATIVE HUMIDITY VALUES. RH VALUES NEAR 25 PERCENT ARE LIKELY
DURING THE MID TO LATE AFTERNOON HOURS. THIS MEETS RED FLAG WARNING
CRITERIA AND COORDINATION WITH FSD AND ABR RESULTED IN A FIRE
WEATHER WATCH FOR THE AFTERNOON AND EARLY EVENING ACROSS WEST
CENTRAL...SOUTHWEST AND SOUTH CENTRAL MINNESOTA. USED MIX-DOWN FOR
HIGHS ON MONDAY FROM THE NAM AT 800 MB. THIS YIELDED HIGHS FROM
AROUND 60 TO NEAR 70 FROM THE TWIN CITIES ON EAST AND SOUTH.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 355 PM CDT SUN APR 20 2014

ACTIVE PATTERN IS EXPECTED THROUGH THE LONG TERM WITH A FEW DAYS
OF WET WEATHER AND TREND BACK TO BELOW NORMAL TEMPS LATE THIS WEEK
WITH AN ESTABLISHED LONG WAVE TROUGH.

HIGH PRESSURE SETTLES IN ON TUESDAY BETWEEN THE AFOREMENTIONED
SURFACE TROUGH AND COLD FRONT SET TO MOVE TOMORROW AND ANOTHER
EASTWARD ADVANCING TROUGH SET TO ARRIVE ON WEDNESDAY. WE LOWERED
TEMPERATURES A BIT ON TUESDAY AND WEDNESDAY BASED ON RECENT
TEMPERATURE VERIFICATION AND THE CLOUD/PRECIP TREND ON WEDNESDAY.
IT APPEARS WE WILL HAVE OUR HEAVIEST PURE WIDESPREAD RAIN EVENT/S/
WED NIGHT-FRIDAY MORNING SINCE LAST FALL. ON WEDNESDAY...GOOD WARM
ADVECTION KICKS IN AND WE SHOULD GET WIDESPREAD ISENTROPIC LIFT
NEAR THE 1000-500MB THICKNESS RIDGE. THE INSTABILITY IS
MEAGER...BUT THE MID LEVEL LAPSE RATES AREN'T TERRIBLE AND THAT
COMBINED WITH GOOD 925-850MB MOISTURE TRANSPORT SHOULD SUPPORT AT
LEAST ISOLATED THUNDERSTORMS. THE ACTUALLY TRACK OF THE SURFACE
LOW HAS BEEN TOUGH TO NAIL DOWN GIVEN THE LACK OF RUN-TO-RUN
CONSISTENCY AND LACK OF OVERALL MODEL AGREEMENT. IN GENERAL...THE
GFS/NAM HAVE TRACKED THE SYSTEM A LITTLE FASTER WITH TIME AND
FARTHER SOUTHEAST. THIS HAS LOWERED OUR EXPECTATION FOR STRONG TO
SEVERE STORMS ON THURSDAY...BECAUSE NOW THE INSTABILITY DOESN'T
HAVE TIME TO BUILD ON THURSDAY BEFORE THE LOW AND BOUNDARY COME
THROUGH. THE GFS/ECMWF ARE ALSO DEEPER WITH THE LOW AND LINGER THE
SYSTEM LONGER ON THURSDAY. SO...EVEN THOUGH THE SEVERE WEATHER
THREAT IS DIMINISHED...THE THREAT FOR A WIDESPREAD 0.50"-1.5" OF
RAIN REMAINS. THE ECMWF WOULD EVEN HAVE ACCUMULATING SNOW ON THE
BACK SIDE OF THE SYSTEM THURSDAY NIGHT. THE GEM LINGER THE 500MB
LOW EVEN LONGER AND HAS 1-2.5" ACROSS MOST OF THE FORECAST AREA.
STRONG COLD ADVECTION WILL DROP TEMPS FOR FRI/SAT/SUN...WE'LL HAVE
TO WATCH THE TEMP TREND AS WE MAY BE TOO WARM WITH OUR FORECAST
DURING THIS TIME...AND WE COULD END UP WITH 40S FOR HIGHS A COUPLE
OF THOSE DAYS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1112 PM CDT SUN APR 20 2014

CONFIDENCE IS FAIRLY HIGH IN THE TIMING OF THE COLD FRONT WHICH
WILL CAUSE THE WINDS TO SHIFT OUT OF THE NORTHWEST. CONFIDENCE IS
LESS IN THE DEVELOPMENT OF PRECIP OVERNIGHT...ALONG WITH FOG.
BASED OF THE HIRES MODELS AND CURRENT CONDITIONS FEEL THAT
KRWF...KEAU...AND KMSP HAVE THE BEST CHANCE FOR PRECIP...WHILE THE
HIGHEST FOG POTENTIAL IS KEAU AND KRNH. ON MONDAY NORTHWEST WINDS
WILL GUST NEAR 25KTS.

KMSP...
A FEW LIGHT SHOWERS ARE DEVELOPING WEST OF THE AIRFIELD...SO HAVE
VCSH DURING MOST OF THE OVERNIGHT HOURS...WITH A TEMPO SHOWER
GROUP CENTERED AROUND THE HIGHEST PROBABILITY FOR MEASURABLE
PRECIP. THUNDER IS NOT OUT OF THE QUESTION...BUT THE CONFIDENCE IS
TOO LOW TO INCLUDE IN THE TAFS.

/OUTLOOK FOR KMSP/
TUE...VFR. WINDS NW AT 5-10KTS.
WED...MVFR WITH IFR/RA AND TSRA POSSIBLE. WIND SE AT 15G20KTS.
THU...MVFR WITH IFR/RA AND TSRA POSSIBLE. WIND WSW AT 20G30KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR MNZ047-054>056-064-065-073>075-082-083-091-092.

WI...NONE.
&&

SHORT TERM...RAH
LONG TERM...CLF
AVIATION...JRB
Hazardous weather outlook, Apr 20, 12:11 PM CDT, 14 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1211 PM CDT SUN APR 20 2014

MNZ053-054-056-060>070-073>078-082>085-091>093-WIZ014>016-023>028-
211715-
CHISAGO-LAC QUI PARLE-CHIPPEWA-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1211 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
TONIGHT.

PATCHY DENSE FOG IS POSSIBLE AFTER MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041>045-047>052-055-057>059-211715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-SWIFT-KANDIYOHI-MEEKER-WRIGHT-
1211 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA WEDNESDAY
NIGHT THROUGH THURSDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 21, 2:30 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 AM CDT MON APR 21 2014

MNZ057-058-210815-
KANDIYOHI-MEEKER-
230 AM CDT MON APR 21 2014

...THUNDERSTORMS MOVING OVER KANDIYOHI AND MEEKER COUNTIES THROUGH
315 AM CDT...

AT 229 AM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 10 MILES SOUTHEAST OF WILLMAR...OR 20 MILES SOUTH OF
SIBLEY STATE PARK. THIS STORM WAS MOVING EAST AT 25 MPH.

HAIL UP TO DIME SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KANDIYOHI.
  ATWATER.
  COSMOS.
  STROUT.
  CORVUSO.
  CEDAR MILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4512 9449 4491 9453 4497 9501 4515 9496
TIME...MOT...LOC 0730Z 280DEG 22KT 4505 9486

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:54 AM CDTRed Flag WarningMPXBlue Earth, Brown, Chippewa, Faribault, Lac qui Parle, Martin and 7 more16 hr
Apr 21, 2:58 AM CDTSpecial Weather StatementMPXRice47 min
Apr 21, 5:01 AM CDTSpecial Weather StatementMPXBrown44 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.